Going Through Withdrawals on Mind-Altering Meds

“…I was sent to see a psychiatrist who said it was anxiety and depression, and for the following 4 years prescribed 22 different types of mood-altering drugs…”

 

What a wonderful site.

My name is Carol and I live in the UK.

At present I am going through severe withdrawals. I was first given opiate painkillers(Pethidine/Demerol) for pain and after a year became the opposite of my usual bubbly, jolly, extrovert self. The doctor said I was depressed and added Doxepin to the opiate. Six months later my hell began when I developed severe anxiety and panic attacks. The doctor said “Too much Pethidine,” and stopped it dead. Within 2 days I couldn’t function, so I was sent to see a psychiatrist who said it was anxiety and depression, and for the following 4 years prescribed 22 different types of mood-altering drugs including Valium, Clobazam, Oxazepam, Stelazine, Melleril, Chloral Hydrate, Anafranil, Surmontil, Seroxat, Temazepam, Zopiclone, Nitrazepam, Prozac, Temgesic and others.

I attended a mental health day center twice weekly and became suicidal so went into hospital as a voluntary patient. While there and on these drugs, I developed this fear of mental illness especially Schizophrenia. I told my Psychiatrist this, he laughed and said “Don’t be so silly, you are too old for it ,you don’t even have a family history of anxiety let alone that. I’m discharging you from my care–no more pills, go out and get a job, that’s what you need.”

It was an awful 10 months then I started to have the odd better hour, but then disaster struck and I had to have a operation. I was in for three weeks and had opiate injections several times a day. Two days after I came home all my symptoms came back–panics, severe anxiety plus much more but the thing that scares me the most are the irrational repetitive fear thoughts. They are connected to my fear of schizophrenia as one is “What if I hear voices?” and the other is “What if I think the TV or Radio etc is talking to me?” Then I work myself up into sheer panic. Part of me knows it’s silly and irrational but another part of me says “Yes but what if”. It’s a disgrace what doctors do to people with these awful pills.

As well as the Internet groups benzo@onelist & benzo-problems.org/ I also get much support and friendship from a wonderful project here in the UK. It is called the Bristol and District Tranquilizer Project and was set up by a marvelous lady called Val Stevens who herself went through sheer hell whilst on and coming off of Ativan.

It is through here that I wish to say to my saviors, Val, Ian, Margaret, Dave, Roy, Babs, Tom, Ann that myself and my husband Steve and children will be forever grateful for everything they have done and are still doing for me. We will never be able to repay them. I adore each and everyone of them for they too have suffered this hell yet devote their lives to helping others on a daily basis. I respect each and everyone of them for their courage as I do all my fellow sufferers at the Project and around the world.

I never thought that I would say that good has come out of my hell but if it wasn’t for these drugs, I would not have had the privilege of meeting so many wonderful people and having such dear friends.

Thank you Val, Ian and gang for giving me and my family hope again. The Project can be contacted at 42-44 Triangle West in Clifton, Bristol UK The helpline is 0117-9349950 Mon-Thurs 10am-4pm. Thank you so much.

Please feel free to put my story on your site.

Carol

Years 2000 and Prior

This is Survivor Story number 79.
Total number of stories in current database is 96

734 total views, no views today